Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 27, 2020, 5:49 AM CDT for Douglas County, Kansas. It was in force for 3 hr. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 5:49 AM CDT (10:49 UTC)
- Expired
- Jun 27, 2020, 9:02 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:30 AM CDT | HEAVY RAIN 5.69 | 5 Nw Globe, KS | |
| Jun 27, 6:32 AM CDT | HEAVY RAIN 5.41 | Lawrence, KS | |
| Jun 27, 6:40 AM CDT | HEAVY RAIN 3.2 | 2 Sw Lawrence, KS | MESONET STATION CW1845 LAWRENCE. |
| Jun 27, 6:40 AM CDT | HEAVY RAIN 3.85 | 2 Sw Lawrence, KS | MESONET STATION FW1237 LAWRENCE. |
| Jun 27, 6:57 AM CDT | HEAVY RAIN 3.81 | 3 Ne Centropolis, KS | COCORAHS STATION KS-DG-65 BALDWIN CITY 7.5 WSW. |
| Jun 27, 7:00 AM CDT | HEAVY RAIN 2.74 | Baldwin City, KS | COCORAHS STATION KS-DG-61 BALDWIN CITY 0.6 W. |
| Jun 27, 7:00 AM CDT | HEAVY RAIN 4.13 | 2 Sw Lawrence, KS | COCORAHS STATION KS-DG-59 LAWRENCE 2.6 SW. |
| Jun 27, 7:00 AM CDT | HEAVY RAIN 4.35 | 2 Ese Lawrence, KS | COCORAHS STATION KS-DG-54 LAWRENCE 2.1 ESE. |
| Jun 27, 7:00 AM CDT | HEAVY RAIN 4.65 | 1 Nw Lawrence, KS | COCORAHS STATION KS-DG-15 LAWRENCE 1.3 NW. |
| Jun 27, 8:10 AM CDT | HEAVY RAIN 2.52 | 1 Se Lawrence, KS | MESONET STATION LWRKT LAWRENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
933
WGUS53 KTOP 271049
FFWTOP
KSC045-271445-
/O.NEW.KTOP.FF.W.0015.200627T1049Z-200627T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
549 AM CDT Sat Jun 27 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Douglas County in east central Kansas...
* Until 945 AM CDT.
* At 547 AM CDT, the public reported thunderstorms producing heavy
rain across the warned area. 3 to 4 inches of rain have fallen.
Flash flooding is ongoing with some intersections and low areas
impassable or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lawrence, Baldwin City, Eudora, Clinton, Lone Star, Pleasant Grove,
Clinton Lake, Vinland and Globe.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3874 9550 3902 9550 3902 9519 3896 9518
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3874 9506
FLASH FLOOD...OBSERVED
$$1 follow-up statement
449
WGUS73 KTOP 271402 RRA
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
902 AM CDT Sat Jun 27 2020
KSC045-271412-
/O.CAN.KTOP.FF.W.0015.000000T0000Z-200627T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas-
902 AM CDT Sat Jun 27 2020
...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3874 9550 3902 9550 3902 9519 3896 9518
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3874 9506
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 4:28 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 27, 4:28 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Topeka KS 428 AM CDT Sat Jun 27 2020 .SHORT TERM...(Today and tonight) Issued at 427 AM CDT Sat Jun 27 2020 Convection has developed overnight and continues early this morning in response to a strengthening LLJ, a passing shortwave, and a surface boundary that is draped across the area. Training storms in the western part of the CWA have prompted a Flash Flood Warning in Cloud, Clay, and Ottawa counties with heavy rainfall leading to localized flooding in other areas. Convection will continue through the early morning hours although the threat for severe storms looks to have subsided. While a few storms may be capable of producing strong winds, the main concern will be heavy rainfall possibly leading to flooding concerns before convection comes to an end by mid-morning. The previously mentioned surface boundary lingers just north of the area through the day today with models progging good recovery behind this morning's convection; CAPE values rebound to near 3000 J/kg this afternoon with bulk shear around 30-40 kts. Scattered storms may develop during the afternoon along any mesoscale boundaries that remain; a few of these storms could produce large hail and damaging winds. .LONG TERM...(Sunday through Friday) Issued at 427 AM CDT Sat Jun 27 2020 An upper trough over the southwest CONUS is progged to weaken as it ejects to the northeast across the Plains on Sunday. This wave still may allow for scattered convection to develop Sunday afternoon and evening. Intermittent, small precipitation chances continue through the middle of next week as the warm, moist airmass persists over the area and waves of energy eject across the Plains. Hot and muggy conditions are expected through the period with highs in the low to mid-90s and dewpoints in the 70s creating heat indices in the upper 90s to near 100. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1151 PM CDT Fri Jun 26 2020 A complex of thunderstorms northwest of the KMHK area will continue to build southeast, likely impacting the terminal between 06z-10z. Elsewhere, storm coverage and location is more uncertain, so have backed off from prevailing thunder at the Topeka area TAF sites. Showers and storms will linger in the vicinity through 14z, then should move off to the east. Additional development is possible Saturday afternoon, but location is too uncertain to warrant a mention at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Flanagan LONG TERM...Flanagan AVIATION...Laflin
Hazardous weather outlook, Jun 27, 4:34 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 434 AM CDT Sat Jun 27 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-280945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 434 AM CDT Sat Jun 27 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Ongoing convection will continue this morning although the severe weather threat has subsided. Heavy rainfall may lead to localized flooding before precipitation ends by mid-morning. Scattered storms may develop this afternoon; these storms could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 27, 1:59 AM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
159 AM CDT Sat Jun 27 2020
KSZ011-012-023-024-270730-
Pottawatomie-Brown-Jackson-Nemaha-
159 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NORTHERN JACKSON...SOUTHERN NEMAHA AND SOUTHWESTERN BROWN COUNTIES
UNTIL 230 AM CDT...
At 158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Woodlawn to 3 miles north
of Soldier to 4 miles northwest of Havensville. Movement was
southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Holton, Horton, Onaga, Wetmore, Whiting, Circleville, Netawaka,
Soldier, Havensville, Goff and Kickapoo Reservation.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.
LAT...LON 3982 9578 3965 9550 3965 9556 3960 9557
3941 9581 3939 9616 3964 9623 3963 9601
TIME...MOT...LOC 0658Z 328DEG 26KT 3974 9577 3958 9597 3957 9612
GarganSpecial weather statement, Jun 27, 2:02 AM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
202 AM CDT Sat Jun 27 2020
KSZ026-270730-
Jefferson-
202 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
230 AM CDT...
At 201 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Weston to 4 miles northeast of
McLouth to Ozawkie. Movement was southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oskaloosa, McLouth, Ozawkie and Perry Lake.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.
LAT...LON 3913 9519 3909 9519 3909 9553 3930 9554
3930 9521 3932 9518 3913 9518
TIME...MOT...LOC 0701Z 321DEG 31KT 3940 9497 3926 9516 3924 9547
GarganLocal storm report, Jun 27, 2:15 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
215 AM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM FLOOD 1 ENE GLASCO 39.36N 97.82W
06/27/2020 CLOUD KS LAW ENFORCEMENT
DITCHES OVERFLOWED JUST EAST OF GLASCO AND
COVERED HIGHWAY 24.
&&
JWSpecial weather statement, Jun 27, 2:19 AM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
219 AM CDT Sat Jun 27 2020
KSZ026-040-270745-
Jefferson-Douglas-
219 AM CDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND NORTHERN
DOUGLAS COUNTIES UNTIL 245 AM CDT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Tonganoxie to near
Williamstown to near Grantville. Movement was south at 30 mph.
Half inch hail and winds of 40 to 50 mph will be possible with these
storms.
Locations impacted include...
Lawrence, Eudora, Perry, Lecompton, Clinton, Lone Star, Clinton Lake
and Williamstown.
This includes Kansas Turnpike between mile markers 189 and 205.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern and east central Kansas.
LAT...LON 3886 9528 3887 9550 3905 9550 3906 9551
3915 9551 3913 9532 3917 9518 3913 9519
3897 9519 3896 9517 3898 9516 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9506 3894 9506
TIME...MOT...LOC 0718Z 354DEG 27KT 3917 9506 3909 9532 3910 9552
GarganLocal storm report, Jun 27, 5:27 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 AM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM FLOOD 2 SW LAWRENCE 38.94N 95.29W
06/27/2020 DOUGLAS KS PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&
JWLocal storm report, Jun 27, 5:33 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
533 AM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM NON-TSTM WND GST 5 SSW EMPORIA 38.34N 96.20W
06/27/2020 M61 MPH LYON KS ASOS
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:10 PM CDT | Special Weather Statement | TOP | Republic | 35 min |
| Jun 26, 8:22 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 38 min |
| Jun 26, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 48 min |
| Jun 26, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 39 min |
| Jun 26, 9:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 41 min |
| Jun 26, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| Jun 26, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 42 min |
| Jun 26, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 37 min |
| Jun 27, 12:09 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 51 min |
| Jun 27, 12:16 AM CDT | Special Weather Statement | TOP | Brown | 29 min |
| Jun 27, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 35 min |
| Jun 27, 12:38 AM CDT | Flash Flood Warning | TOP | Clay, Cloud | 8 hr |
| Jun 27, 12:55 AM CDT | Special Weather Statement | TOP | Clay, Ottawa | 65 min |
| Jun 27, 12:58 AM CDT | Special Weather Statement | TOP | Brown | 62 min |
| Jun 27, 1:24 AM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| Jun 27, 1:40 AM CDT | Special Weather Statement | TOP | Atchison | 35 min |
| Jun 27, 1:56 AM CDT | Flash Flood Warning | TOP | Ottawa | 7 hr |
| Jun 27, 1:59 AM CDT | Special Weather Statement | TOP | Jackson | 31 min |
| Jun 27, 2:02 AM CDT | Special Weather Statement | TOP | Jefferson | 28 min |
| Jun 27, 2:08 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 52 min |
| Jun 27, 2:19 AM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Jun 27, 2:48 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 42 min |
| Jun 27, 2:50 AM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| Jun 27, 4:18 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jun 27, 6:08 AM CDT | River Flood Warning | TOP | Cloud | 61 hr |
| Jun 27, 9:15 AM CDT | River Flood Warning | TOP | Ottawa | 44 hr |
| Jun 27, 9:15 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 4 days |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.